Alert archive / Utah / Flash Flood Warnings in 2006

Flash Flood Warning 17, NWS Salt Lake City, UT

July 30, 2006Kane County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Jul 30, 2006, 3:23 PM MDT for Kane County, Utah. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 30, 2006, 3:23 PM MDT (21:23 UTC)
Expired
Jul 30, 2006, 6:30 PM MDT
In force
3 hr
Issued by
NWS Salt Lake City, UT
Area
Counties, with a storm outline in the text

County Kane County, UT

The radar

The Cedar City radar (KICX), 100 km from the middle of the area, began a volume at 21:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 30, 4:30 PM MDTFLASH FLOOD15 Se Cannonville, UTKODACHROME BASIN REPORTS FLOODING IN PARK AND 0.86 RAINFALL.
Jul 30, 4:30 PM MDTFLASH FLOOD15 Se Cannonville, UTKODACHROME BASIN REPORTS FLOODING IN PARK AND 0.86 RAINFALL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 67 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.4 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2006-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 159 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2006-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
159 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
956 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KSLC 302129
FFWSLC
UTC025-310030-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
323 PM MDT SUN JUL 30 2006

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL KANE COUNTY IN UTAH...

* UNTIL 630 PM MDT.

* AT 313 PM MDT...FLASH FLOODING WAS REPORTED FROM A LINE OF 
THUNDERSTORMS OVER THE WARNED AREA.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
CREEKS AND STREAMS AND COUNTRY ROADS. THIS WARNING INCLUDES THE AREA 
FROM JUST EAST OF JOHNSON CANYON AND EAST TO INCLUDE LAST CHANCE 
CREEK WHICH FLOWS INTO LAKE POWELL. OTHER RIVERS AND CREEKS INCLUDED 
IN THIS WARNING ARE THE PARIA RIVER...KITCHEN WASH AND THE WAHWEAP 
CREEK.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 3739 11230 3700 11229 3701 11137 3717 11118
      3743 11154

$$

STRUTHWOLF
1 follow-up statement
000 
WGUS75 KSLC 302252
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
445 PM MDT SUN JUL 30 2006

UTC025-310030-
KANE UT-
445 PM MDT SUN JUL 30 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 630 PM MDT FOR
CENTRAL KANE COUNTY...

AT 445 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A THUNDERSTORM COMPLEX STATIONARY OVER CENTRAL KANE COUNTY. 
THIS HEAVY RAINFALL IS PRODUCING FLASH FLOODING OVER THE WARNED AREA.

THIS THUNDERSTORM COMPLEX WITH EXCESSIVE RAIN WILL OTHERWISE REMAIN 
OVER MAINLY RURAL AREAS OF THE INDICATED COUNTY. SCATTERED STRONG 
THUNDERSTORMS WITH VERY HEAVY RAIN WILL CONTINUE IN THIS AREA 
THROUGH 6 PM.

FLOOD WATERS ARE MOVING DOWN JOHNSON...DEER SPRING...SINK VALLEY AND 
KITCHEN CORRAL WASHES. THE PARIA RIVER AND COTTONWOOD CREEK WILL 
EXPERIENCE SHARP RISES THROUGH 630 PM. LARGE AMOUNTS OF WATER WILL 
ALSO AFFECT THE BUCKSKIN GULCH AREA.

FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE
YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME
KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR 
CREEKS. WATER MAY SUDDENLY RUSH DOWN NORMALLY DRY WASHES IN THE 
WARNED AREA.

LAT...LON 3742 11245 3700 11229 3701 11137 3717 11118
      3743 11154

$$

TARDY

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Jul 30, 2:44 PM MDT, 39 minutes earlier.

Area forecast discussion, Jul 30, 2:44 PM MDT, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
244 PM MDT SUN JUL 30 2006

.SYNOPSIS...UPPER HIGH WILL CONTINUE TO MOVE EAST AND SETTLE OVER
THE PLAINS STATES OVER THE NEXT COUPLE OF DAYS. AIRMASS WILL REMAIN
MOIST INTO THE EARLY PART OF THE COMING WEEK. A WEAK COLD FRONT WILL
MOVE THROUGH NORTHERN UTAH EARLY TUESDAY.

&&

.DISCUSSION...SHORTWAVE OVER SOUTHERN UTAH THIS MORNING TRACKING TO
THE NORTHEAST. CONVECTION DEVELOPING ACROSS CENTRAL UTAH AND SHOULD
CONTINUE THROUGH THE EVENING HOURS. NOTHING OVER NORTHWEST UTAH AT
THIS TIME AND MAY NOT SEE MUCH AS MOST ENERGY WITH THE SHORT WAVE
REMAINS TO THE EAST OF THE WASATCH FRONT AND NORTHWEST DESERT.
LOWERED POPS OVER THE NORTHWEST THIS EVENING.

THUNDERSTORMS OVER SOUTH CENTRAL UTAH ARE MAINLY OVER THE MOUNTAINS
AND ARE DRIFTING SLOWLY TO THE NORTHEAST. POTENTIAL FOR HEAVY
RAIN IN SOME OF THESE STORMS IS PRESENT. MAIN AREA OF CONCERN IS
ALONG NORTHERN KANE COUNTY WHERE THUNDERSTORMS HAVE DEVELOPED AND
ARE MOVING VERY SLOWLY TO THE EAST. NOTHING OVER THE FAR SOUTHWEST AS
OF YET...ALTHOUGH ISOLATED THUNDERSTORMS OVER NORTHWEST ARIZONA
ARE HEADING FOR UTAH AND WILL PROBABLY CROSS INTO UTAH LATER THIS
AFTERNOON. DUE TO THE DEVELOPMENT FARTHER TO THE EAST TODAY HAVE
UPDATED THE FLASH FLOOD POTENTIAL RATING TO MODERATE OVER THE
SOUTHEAST.

UPPER TROUGH EXPECTED TO MOVE ON SHORE MONDAY AND TURN WINDS OVER
UTAH TO THE SOUTHWEST LATER MONDAY. ENOUGH MOISTURE WILL REMAIN
MONDAY FOR AFTERNOON AND EVENING CONVECTION MAINLY OVER THE
MOUNTAINS. TROUGH THEN CONTINUES EASTWARD KEEPING RIDGE OVER THE
GREAT PLAINS AS IT SLIDES OVER THE TOP OF THE RIDGE AND PUSHES
THROUGH THE NORTHERN PORTION OF THE STATE. WEAK FRONT LOOKS TO BE A
LITTLE SLOWER AND PROBABLY WONT PUSH INTO UTAH UNTIL TUESDAY MORNING.
ADJUSTED POPS ACCORDINGLY.

WESTERLY FLOW WILL DOMINATE FOR THE REST OF THE WEEK AS NEXT
OCCASIONAL WEAK EMBEDDED SHORTWAVES KEEP THE RIDGE FROM REBUILDING
OVER THE INTERIOR WEST. SEASONAL OR BELOW NORMAL TEMPERATURES ARE
EXPECTED THROUGH THURSDAY AND WITH PATCHY MOISTURE AROUND ISOLATED
CONVECTION NOT OUT OF THE QUESTION. RIDGE MAY BEGIN TO MOVE BACK
WESTWARD AS NEXT WEAK TROUGH BEGINS TO DEVELOP OVER PACIFIC
NORTHWEST. THIS WILL ALLOW TEMPERATURES TO INCH UPWARD AS MOISTURE
BEGINS TO SEEP BACK INTO THE STATE FROM THE SOUTH.

&&

.AVIATION...LAKE BREEZE CAME IN EARLY TODAY AND WILL CONTINUE THROUGH
MID EVENING. BEST CHANCE FOR THUNDERSTORMS AT KSLC APPEARS TO BE
BETWEEN 22Z AND 03Z AND COULD POSSIBLY GO LONGER. LAND BREEZE SHOULD
RECLAIM DOMINANCE AROUND 04Z.

&&

.FIRE WEATHER...DRIER AIR IS STARTING TO WORK ITS WAY INTO NORTHWEST
UTAH. ONLY EXPECT A 10 PERCENT CHANCE OF ANY THUNDERSTORMS MAKING IT
OVER THE KSLC TERMINAL TODAY. IF THUNDERSTORMS DO OCCUR...THIS WILL
LIKELY HAPPEN BETWEEN 23Z AND 03Z. WINDS MAY STAY OUT OF THE
NORTHWEST UNTIL 04-05Z TONIGHT DUE TO A NORTHWESTERLY SURFACE
PRESSURE GRADIENT.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.

&&

PUBLIC.........YOUNG
FIRE WEATHER...STRUTHWOLF
AVIATION.......CHENG
Hazardous weather outlook, Jul 30, 7:00 AM MDT, 8 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
700 AM MDT SUN JUL 30 2006

UTZ001>011-WYZ021-311300-
CACHE VALLEY/UTAH PORTION-GREAT SALT LAKE DESERT AND MOUNTAINS-
NORTHERN WASATCH FRONT-SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH
FRONT-SOUTHWEST WYOMING-WASATCH MOUNTAIN VALLEYS-WASATCH MOUNTAINS
I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-WASATCH PLATEAU/BOOK
CLIFFS-WESTERN UINTA BASIN-WESTERN UINTA MOUNTAINS-
700 AM MDT SUN JUL 30 2006

THIS HAZARDOUS WEATHER OUTLOOK IS NORTHERN UTAH AND EXTREME
SOUTHWEST WYOMING.

.DAY ONE...TODAY

SHOWERS AND ISOLATED THUNDERSTORMS EARLY THIS MORNING WILL DEVELOP
AGAIN THIS AFTERNOON.  LOCALLY HEAVY RAINFALL MAY OCCUR WITH SOME
OF THE STRONGER STORMS THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A COLD FRONT WILL MOVE THROUGH NORTHERN UTAH AND SOUTHWEST WYOMING
MONDAY NIGHT THROUGH EARLY TUESDAY. SHOWERS AND THUNDERSTORMS WILL
ACCOMPANY THE FRONT. TEMPERATURES WILL FALL BACK TO NEAR OR BELOW
SEASONAL NORMS FOR THE MIDDLE TO LATTER HALF OF THE COMING WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

UTZ012>021-311300-
CASTLE COUNTRY-CENTRAL AND SOUTHWEST MOUNTAINS-GLEN CANYON RECREATION
AREA/LAKE POWELL-HENRY MOUNTAINS-SAN RAFAEL SWELL-SANPETE/SEVIER
VALLEYS-SOUTH CENTRAL UTAH-SOUTHWEST UTAH-UTAHS DIXIE AND ZION
NATIONAL PARK-WEST CENTRAL UTAH-
700 AM MDT SUN JUL 30 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN UTAH.

.DAY ONE...TODAY

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP AGAIN THIS
AFTERNOON...WITH THE GREATEST CONCENTRATION OVER THE MOUNTAINS AND
FAR SOUTHWEST VALLEYS OF UTAH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

MOISTURE WILL LINGER OVER THE EXTREME SOUTHERN PORTION OF UTAH
DURING THE WEEK. SHOWERS AND THUNDERSTORMS WILL DEVELOP IN THIS
MOISTURE EACH DAY DURING THE COMING WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

Nearby

Flash Flood Warnings in Utah, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.